Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Symmetric completions and products of symmetric matrices


Author: Morris Newman
Journal: Trans. Amer. Math. Soc. 186 (1973), 191-201
MSC: Primary 15A33
MathSciNet review: 0485931
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We show that any vector of n relatively prime coordinates from a principal ideal ring R may be completed to a symmetric matrix of $ {\text{SL}}(n,R)$, provided that $ n \geq 4$. The result is also true for $ n = 3$ if R is the ring of integers Z. This implies for example that if F is a field, any matrix of $ {\text{SL}}(n,F)$ is the product of a fixed number of symmetric matrices of $ {\text{SL}}(n,F)$ except when $ n = 2$, $ F = {\text{GF}}(3)$, which is a genuine exception.


References [Enhancements On Off] (What's this?)

  • [1] C. C. MacDuffee, The theory of matrices, Chelsea, New York, 1946.
  • [2] Morris Newman, Integral matrices, Academic Press, New York-London, 1972. Pure and Applied Mathematics, Vol. 45. MR 0340283 (49 #5038)
  • [3] Olga Taussky, The role of symmetric matrices in the study of general matrices, Linear Algebra and Appl. 5 (1972), 147–154. MR 0302674 (46 #1818)
  • [4] Olga Taussky, The factorization of an integral matrix into a product of two integral symmetric matrices. I, Acta Arith. 24 (1973), 151–156. Collection of articles dedicated to Carl Ludwig Siegel on the occasion of his seventy-fifth birthday, II. MR 0335551 (49 #332)
  • [5] -, The factorization of an integral matrix into a product of two integral symmetric matrices. II, Comm. Pure Appl. Math. (to appear).

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 15A33

Retrieve articles in all journals with MSC: 15A33


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1973-0485931-7
PII: S 0002-9947(1973)0485931-7
Keywords: Principal ideal rings, fields, symmetric matrices, unimodular matrices, symmetric completion
Article copyright: © Copyright 1973 American Mathematical Society